Colorado, 2023

Tornado and Hail in Colorado, June 6, 2023

June 6, 2023 · NWS BOU · 4 events in 3 counties and zones

Thunderstorms produced hail up to quarter size in parts of Arapahoe and Douglas counties. Also a brief landspout was observed in Weld County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Thunderstorms produced hail up to quarter size in parts of Arapahoe and Douglas counties. Also a brief landspout was observed in Weld County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 6, 1:45 PM MST, 1 hour 58 minutes earlier.

Area forecast discussion, Jun 6, 1:45 PM MST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
245 PM MDT Tue Jun 6 2023

.SHORT TERM...(This evening through Wednesday)
Issued at 245 PM MDT Tue Jun 6 2023

There are scattered showers and thunderstorms over the mountains
and foothills at this time, with no convection yet over the
plains. The heaviest rainfall rates so far are up to 0.50 inch per
half hour. The high resolution models bring the convection into
the plains by 00Z. Everything is done around 06Z.

Looking at Wednesday, the upper ridge center is over the Dakotas
with weak southeasterly flow aloft for the CWA.  More of the same.
There is weak upward vertical velocity on the QG Omega fields for
Tuesday.  Moisture is a tad higher on Tuesday on the precipitable
water fields, more so over the mountains with 0.80 inch progged for
most areas. MLCAPE is up to 1500 J/kg by Tuesday afternoon over
some of the CWA. Will leave the current GFE grids pretty much
alone with 70-90% pops in the mountains and 30-70%s over the
plains and foothills. Water issues are possible. For temperatures,
Tuesday's highs look similar to this afternoon's readings.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 142 PM MDT Tue Jun 6 2023

Wednesday night, the closed upper low will be over southern CA/NV
with a weak disturbance possibly moving northward through CO
Wednesday evening. Higher precipitable water values should
continue through the evening, with layer PWAT values 0.60- 0.80
inch in the mountains. Weak diffluent flow aloft with forecast
sounding show a deep moist layer with southeast winds near 10 kts.
All this said, the threat of flash flooding will likely be more
in the elevated category over the East Troublesome and Cameron
Peak burn scars. WPC excessive rainfall analysis, shows a slight
risk of exceeding flash flood guidance in the mountains/foothills.
The threat of thunderstorms will be much lower across the
northeast plains as the steering winds will keep the storms
closer to the higher terrain.

Thursday and Friday, the amplified blocking ridge will remain
over the central U.S. The closed upper low will shift into the
Great Basin a bit more. This may allow the mid/upper level winds
to shift from southerly to southwesterly where it could advect
somewhat drier air back into the region. The threat of storms with
locally heavy rainfall will continue but the overall coverage
should be less, generally in the scattered category.

Over the weekend, the models show the ridge axis over the northern
plains, with a trough and its associated cold front moving across
the Midwest.  This front will push into northeast CO Saturday
afternoon or evening. Northeasterly post frontal upslope winds will
again elevate the risk of thunderstorms in the mountains and
foothills.  The higher PWAT values will continue to remain elevated
from the Front Range eastward across the plains through Sunday. The
closed upper low will continue to keep a diffluent south/southwesterly
flow over the region, with good shower/tstm coverage across the
mountains and the plains.

The cool and unsettled weather will continue into next week.  The
blocking ridge over the central U.S. will eventually break down as
the closed upper low finally moves into the Central Plains Tuesday
into Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1220 AM MDT Tue Jun 6 2023

Weak, normal wind patterns can be expected at DIA the rest of today
and tonight. Will put a tempo group in for TSRA late this afternoon
into early evening.

&&

.HYDROLOGY...
Issued at 245 PM MDT Tue Jun 6 2023

This evening's alpine convection will bring an elevated threat for
flooding mainly in the burned areas. On Wednesday afternoon, with
increased moisture expected will bring a significant threat of
flooding in the burned areas with widespread pops in the
forecast.

Well above normal precipitable water values will be in
place Wednesday night coupled with a light and deep southeasterly
flow aloft. These conditions could maximize the risk of flash
flooding over the East Troublesome and Cameron Peak burn areas.
The storm coverage should be lower on Thursday and Friday but a
limited threat of flash flooding will exist in the burn areas each
day.

Precipitable water values will increase during the weekend along
with upslope flow and a cold front. All of these factors will lead
to widespread coverage of showers and storms. An elevated threat for
flash flooding will likely return to the burn areas. The plains
could also see a flash flooding threat as well due to so much
moisture in the ground and expected heavy rainfall rates.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Koop
LONG TERM...Coop
AVIATION.....Koop
HYDROLOGY...Koop/Coop
Hazardous weather outlook, Jun 6, 10:50 AM MST, 4 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1150 AM MDT Tue Jun 6 2023

COZ030>051-071800-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1150 AM MDT Tue Jun 6 2023

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Showers and thunderstorms will be widespread over the mountains
and foothills this afternoon and early evening, with scattered
coverage over the plains. Some areas will receive locally heavy
rainfall, which could lead to flooding. The best chances for
flooding will be over the alpine burned areas north of I-70, and
east of the Continental Divide including the Cameron Peak and
Calwood burned areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The long term period will continue to be wet and cool. There
will be scattered showers and storms every day with the mountains
being favored for storms Wednesday through Friday and the plains
favored on the weekend. The primary concern will be flooding,
particularly flash flooding in the recent burn areas. Gusty winds,
small hail, and lightning will also be threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight. However,
any significant rainfall and flooding reports will be
appreciated.

In the hours before

Special weather statement, Jun 6, 2:04 PM MST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Denver CO
304 PM MDT Tue Jun 6 2023

COZ037-062145-
Central and Southeast Park County CO-
304 PM MDT Tue Jun 6 2023

...A strong thunderstorm will impact portions of southeastern Park
County through 345 PM MDT...

At 303 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Guffey, or 39 miles west of Colorado Springs,
moving east at 15 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Hail may accumulate on roadways causing hazardous
         travel.

Locations impacted include...
Elevenmile Canyon Reservoir and Guffey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3891 10556 3892 10533 3870 10533 3870 10565
TIME...MOT...LOC 2103Z 274DEG 12KT 3882 10548

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

GIMMESTAD
Special weather statement, Jun 6, 3:10 PM MST, 33 minutes before
Special Weather Statement
National Weather Service Denver CO
410 PM MDT Tue Jun 6 2023

COZ041-062300-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
410 PM MDT Tue Jun 6 2023

...A strong thunderstorm will impact portions of northeastern Douglas
County through 500 PM MDT...

At 410 PM MDT, Doppler radar was tracking a strong thunderstorm over
northern Castle Rock, or 22 miles south of Denver, moving west at 5
mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Hail may accumulate on roadways causing hazardous
         travel.

Locations impacted include...
Castle Rock, southwestern Parker, Castle Pines, Franktown, Sedalia,
The Pinery and Perry Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3933 10497 3935 10497 3938 10495 3941 10495
      3943 10494 3944 10496 3946 10496 3949 10479
      3931 10472 3926 10479 3925 10495
TIME...MOT...LOC 2210Z 072DEG 5KT 3941 10485

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

GIMMESTAD

The radar

The Denver radar (KFTG), 35 km away, was scanning. The volume nearest the first event began at 22:42 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 tornado. Local standard time, as filed.

Hail, Douglas

When
June 6, 3:43 PM MST
Where
Douglas County, 0.53 mi E of Parker
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.520, -104.760

Hail, Arapahoe

When
June 6, 4:08 PM MST
Where
Arapahoe County, 2.33 mi NNW of (Bkf)buckley Air Force Base
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.730, -104.770

Hail, Arapahoe

When
June 6, 4:12 PM MST
Where
Arapahoe County, 1.27 mi ESE of Aurora Cherry Creek
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.620, -104.780

Tornado, Weld

When
June 6, 4:38 PM MST to 4:39 PM MST
Where
Weld County, 2.96 mi SSE of Platteville Arpt
Rating
EF0
Path length
0.01 mi
Path width
20 yd
Reported by
Law Enforcement
Coordinates
40.180, -104.730

A tornado touched down in an open field. No damage was observed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyThe tornado archive for Colorado, 2023Warnings in Colorado, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1106773, 1106774, 1106775, 1106776.